Jump to content
Altostrata

Psychiatric Times: Antidepressant Withdrawal, Online Data, and a Bottom Line

Recommended Posts

Altostrata

In addition to last month's Psychiatric Times: Online Communities for Drug Withdrawal: What Can We Learn? SurvivingAntidepressants.org is prominently mentioned in another recent Psychiatric Times article:

 

Quote

 

Antidepressant Withdrawal, Online Data, and a Bottom Line

James Phelps, MD

May 2, 2018

 

A recent article in the New York Times1 and another in the current print edition of Psychiatric Times2 express concern about antidepressant withdrawal syndrome. These articles raise the question: how many people who begin taking an antidepressant will have severe difficulties when they try to taper off?

 

Surprisingly, this has not been directly studied (per an hour’s negative search on PUB MED, consistent with work by a UCLA social psychologist3). Indirect data suggest the answer is "a lot."4,5 Several clinical trials underway will generate relevant data(eg, 6,7) but they are still not designed specifically to answer this crucial question.

 

For further insight, we can look at online communities referenced in the PT article. One of the most advanced of these is SurvivingAntidepressants.org. If testimonials might sway your opinion about the potential severity of antidepressant withdrawal difficulties, this site has hundreds.

 

Testimonials are easy to dismiss. But regardless of your opinion of testimonials as evidence, the posts at SurvivingAntidepressants.org make one thing clear: venlafaxine is among the most difficult of the antidepressants to discontinue. The large steps between dosage strengths require alternative intermediate strategies, but the large number of beads in each capsule make subdivision difficult (one member describes using a grass seed counter to count individual beads). See the Box for a representative post and notice that the author “is capable of differentiating their [sic] own symptoms," eg, insomnia, from withdrawal symptoms.

 

Other reasons

We have other reasons to avoid venlafaxine. Unlike SRIs, it can raise blood pressure, worsening hypertension, an all-too-common comorbidity with depression. Venlafaxine has also been found more likely to cause manic symptoms, in patients with bipolar disorder, than other antidepressant such as sertraline and bupropion.8 Since ruling out bipolarity is difficult, and since we have many alternatives to venlafaxine with just as much evidence for their efficacy, one can simply choose something else.

 

Paroxetine causes significantly more weight gain than other SRIs,9 so skip over that one too. Interestingly, paroxetine also appears disproportionately among patients searching for information about how to stop antidepressants.10

 

Citalopram can cause arrhythmias in patients with long QT syndrome11 so rather than putting patients through the hassle of serial electrocardiograms, skip over that one too.

 

Alternative antidepressants

This leaves fluoxetine, sertraline—and bupropion. According to a meta-analysis I reviewed in 2016,12 bupropion is nearly as effective for anxiety as are SRIs, counter to general beliefs. And compared with venlafaxine, it has a far lower propensity to induce manic symptoms.8

 

As published case reports13,14 and SurvivingAntidepressants.org posts show, stopping bupropion can cause withdrawal symptoms too. But on that website, the density of posts about bupropion is far lower than for venlafaxine (143 versus 2130—among posts numbering over 300,000), which certainly matches my clinical experience of difficulties with bupropion discontinuation: far fewer than with all other antidepressants.

 

Conclusion

Before starting any antidepressant, share with the patient the potential for difficult withdrawal when stopping it. This is tricky—because we don’t know how often people have horrendous experiences that are truly a result of the discontinuation. The folks at SurvivingAntidepressants.org think that we who prescribe antidepressants grossly underestimate the latent risk they carry. At minimum, they would tell us loudly: stop starting venlafaxine.

 

5

 

I would say: Stop prescribing Effexor, Pristiq, Paxil, and Cymbalta -- to start.

 

Dr. Phelps's article also contains a quote from this post by our beloved mammaP:

 

 

Share this post


Link to post
Share on other sites
DoctorMussyWasHere

One of the articles linked-to (in the Dodgy Mail) from that one consists mostly of the words of David Cohen.

He suggests what sounds in theory like a useful self-experiment, 

assuming it has not already been accidentally performed,

which it probably has been in the case of nearly everyone here.


The Method

  1. Drop by (I'm guessing) a larger dose than 10% to begin with. Say 20%?
    Cohen suggests a full cold turkey, period unspecified.
  2. Await the symptoms, and take detailed note of what they are.
  3. Then reinstate, noting that the symptoms will probably resolve in a short space of time.
    Note the differences, and what stayed the same.

 

In the words of the article, the method "creates this sort of detailed history by putting the patient through the paces of medications. 

Essentially, 'you note the occurrence of reactions when you give a drug, see what happens then stop the drug and see what happens.

Then, you give the drug again, and see what happens,' explains Dr Cohen. 

 

'Then, you can pretty conclusively see, because a withdrawal reaction will quickly subside when you resume the medication,' says Dr Cohen.

But this method is 'experimental,' he admits"..

 

I'm guessing a limitation is assuming the symptoms will be the same at the beginning to what they are at the end,

but I guess it could be repeated at intervals, assuming it's not too risky an experiment under any condition.

 

(Actually I'm pretty sure this would have been discussed somewhere on SA already..)

Share this post


Link to post
Share on other sites
Altostrata

That experiment is not a good idea. Doctors would quickly find they don't like being cursed out by patients who have gone cold turkey at their recommendation.

 

In addition, you cannot assume reinstatement will eliminate all withdrawal symptoms.

Share this post


Link to post
Share on other sites
DoctorMussyWasHere

In the beginning before reaching that point, seeing syndromes and penning it down as "mental illness", no doubt.

I personally wasn't suggesting cold turkey, but we did have this issue of separating out what was what.

To me it was pretty clear, but in all honesty a larger drop would not have cleared up the doubt,

and given what supersensitivity actually causes, only made it worse.

Thanks for clearing that up, Alto.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.